Skip to main content
Posted on 12 Jul 2021
Incident response/review

This medication safety alert has been issued to provide information on potential safety issues.

Health services and clinicians should undertake a risk assessment to determine the impact and relevance of this information and the response required.

Background

The Victorian Perioperative Consultative Council (VPCC) has alerted Safer Care Victoria to the risk of respiratory depression following the use of gabapentinoids (e.g. pregabalin and gabapentin) in combination with opioids.

The Therapeutic Goods Administration (TGA) advises caution when prescribing pregabalin or gabapentin concomitantly with opioids due to the risk of central nervous system (CNS) depression. Concomitant use of opioids may result in severe sedation, respiratory depression, coma and death. Read more  

TGA-approved product information sheets for pregabalin and gabapentin products also include information regarding this risk.

Additional information

The Australian and New Zealand Audit of Surgical Mortality highlighted a case in November 2020 detailing the use of multiple opioid medications for an at-risk patient. The risks are increased when the patient is obese and/or suffers from obstructive sleep apnoea. Read more

An earlier death reviewed by the South Australian Coroner highlights the dangers of under-recognition of the effects of opioids on respiratory depression. Read more

Advice for health professionals

The TGA advises that patients who require concomitant treatment with CNS depressants, including opioids, should be carefully observed for signs of CNS depression, such as:

  • somnolence
  • sedation
  • respiratory depression.

Physicians should limit dosages and durations to the minimum required to achieve the desired therapeutic effect.